Wisconsin, 2013

Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013

June 21 to 22, 2013 · NWS ARX · 10 events in 4 counties and zones

A nearly stationary band of thunderstorms developed across southwest Wisconsin during the evening of June 21st. These storms remained in place until another line of storms pushed in from the west during the early morning hours of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A nearly stationary band of thunderstorms developed across southwest Wisconsin during the evening of June 21st. These storms remained in place until another line of storms pushed in from the west during the early morning hours of the 22nd. Rainfall amounts exceeded six inches with flash flooding reported in parts of Crawford, Grant and Richland Counties. The area in and around Boscobel (Grant County) was hit extremely hard by the flooding. 650 homes were impacted by the flooding with two dozen families displaced, most homes had basements full of water with some having the water reach the first level. Roads in the region had numerous washouts and some bridges were blown out. Rescue crews had to save 54 canoeists who became stranded on the Wisconsin River due to rising waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 5:02 AM CST, 24 minutes earlier.

Area forecast discussion, Jun 21, 5:02 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
602 AM CDT FRI JUN 21 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 214 AM CDT FRI JUN 21 2013

AS SOUTHWEST UPPER FLOW CONTINUES TO ADVECT WARM AIR AND MOISTURE
INTO UPPER MIDWEST...FORECAST CHALLENGE REMAINS TIMING MESOSCALE
CONVECTIVE COMPLEXES. SEEMS LIKE A DIFFICULT TASK AT TIMES ONLY A
FEW HOURS OUT.

UPPER LOW CONTINUES TO SPIN OVER NORTHWEST U.S. WITH LARGE WESTERN
CONUS TROUGH. STEADY LOW LEVEL JET EARLY THIS MORNING AROUND 45 KTS
IS FUELING LARGE CONVECTIVE SYSTEM OVER CENTRAL MINNESOTA. CELLS
STARTED OVERNIGHT A BIT MORE DISCRETELY BUT AS COLD POOL HAS BEEN
DEVELOPING...MORE OF A LINEAR STRUCTURE UNFOLDING WHICH MAY CONTINUE
BUILDING SOUTHEAST ALONG WELL DEFINED WARM FRONT OR BOUNDARY INTO
AREA BEFORE DAYBREAK. LOWER MIXED LAYER CAPE VALUES AND LOWER SHEAR
WOULD SUGGEST SYSTEM COULD WEAKEN AS IT APPROACHES WISCONSIN BUT
WILL HAVE TO MONITOR THIS...WHICH COULD INCLUDE A FEW WARNINGS. HAVE
ALSO BEEN TRACKING BAND OF CONVECTION ACROSS WESTERN WISCONSIN THAT
SEEM TO DEVELOP ALONG MID LEVEL NOSE OF WARMER AIR BUT SEEMS
UNLIKELY THESE WOULD UPSCALE INTO ANYTHING OF SIGNIFICANCE.

MESOSCALE MODELS AND SHORT TERM MODELS CONTINUE TO CHANGE NEARLY AS
QUICKLY AS RADAR IMAGERY WHICH HURTS ANY CONFIDENCE IN THIS
FORECAST. WITH BASIC UPPER AIR PATTERN CHANGING LITTLE...HAVE BEEN
TRYING TO TIME THINGS BASED ON BEST SIGNALS OF MOISTURE TRANSPORT.
THIS TENDS TO INCREASE ACROSS OUR AREA NEXT 48 HOURS SO EXPECT
GRADUAL TREND IN CONVECTIVE SYSTEM DEVELOPMENT ZONE FROM DAKOTAS AND
WESTERN MINNESOTA CLOSER TO UPPER MISSISSIPPI RIVER AREA GOING INTO
WEEKEND. THIS SHOULD BOOST RAIN THREAT AS WELL...BUT EXACTLY WHEN IS
DIFFICULT. PLENTY OF CAPE TO WORK WITH ALTHOUGH DEEPER SHEAR DOES
REMAIN FURTHER NORTHWEST...CLOSER TO DYNAMICS. COULD SEE A BREAK IN
ACTION LATER TODAY BEFORE ADDITIONAL DEVELOPMENT TAKES PLACE AROUND
RIDGE HEADING INTO FRIDAY NIGHT. SAME PATTERN COULD KEEP GOING INTO
SUNDAY NIGHT.

REPEAT ROUNDS OF CONVECTION COULD ALSO LEAD TO PROBLEMATIC FLOOD
THREAT BUT GIVEN UNCERTAINTY OF TRACKS OF THESE SYSTEMS...WILL HAVE
TO MONITOR SHORT TERM CONDITIONS FOR ANY SPECIFIC FOCUS AREAS.

TEMPERATURES SHOULD REMAIN FAIRLY PERSISTENT FROM DAY TO DAY WITH
SUBTLE CHANGES DEPENDING ON HOW MUCH CLOUD DEBRIS IMPACTS HIGHS. DID
DROP HIGHS TODAY NORTH AND EAST OF LA CROSSE WHERE CONFIDENCE IN
CLOUD SHIELD INTO AFTERNOON IS HIGHEST. WARMEST LOW LEVEL
TEMPERATURES COME IN OVER WEEKEND SO DID BOOST HIGHS A FEW DEGRESS.

IN ADDITION...DEW POINTS DID NOT RESPOND AS QUICKLY AS EXPECTED ON
THURSDAY...PERHAPS DUE TO RECENT DRY WEATHER...SOURCE REGION OF
AIRMASS...AND IMMATURE CROPS. SCALE BACK CLIMB OF DEW POINTS ANOTHER
24 HOURS BUT OVER TIME AS MORE SOUTHWEST FLOW DEVELOPS...EXPECT THE
LOWER 70 DEGREE DEW POINTS TO ADVECT INTO AREA WITH MUGGY CONDITIONS
BEFORE WEEKEND ENDS. THIS COULD BOOST HEAT INDEX VALUES INTO 95 TO
100 DEGREES AT PEAK HEATING DURING MID TO LATE AFTERNOONS.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 214 AM CDT FRI JUN 21 2013

LATER FORECAST PERIODS WILL INVOLVE PATTERN SHIFT AS HEIGHTS RISE IN
THE WESTERN CONUS. UPPER LOW OVER NORTHWEST...OR ROUNDS OF SHORT
WAVE ENERGY...WILL EVENTUALLY SHIFT ALONG NORTHERN TIER OF STATES OR
FAR SOUTHERN CANADA AS NORTHWEST FLOW DEVELOPS INTO WESTERN GREAT
LAKES.

AS RIDGE AHEAD OF TROUGH BREAKS DOWN...COULD SEE BOUNDARY EVENTUALLY
SHIFT SOUTH THROUGH AREA WITH EVEN MORE CHANCES OF CONVECTION WELL
INTO EARLY NEXT WEEK. EXPECT COOLING TREND IN THIS SCENARIO AS WELL
BUT COULD BE MORE GRADUAL THAN A SHARP COLD FRONT.

MEDIUM RANGE GUIDANCE SUGGESTS SHORT WAVE TROUGH COULD DROP THROUGH
IN DEVELOPING NORTHWEST FLOW LATE WEDNESDAY INTO THURSDAY MORNING
COULD SPARK YET MORE RAIN SHOWERS BEFORE DRIER...NORTHWEST REGIME
SETS UP AS WESTERN MEAN RIDGE BUILDS TO CLOSE OUT THE MONTH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 602 AM CDT FRI JUN 21 2013

GIVEN DIFFICULT TASK OF PREDICTING IMPACT OF CONVECTION OUT PAST 6-8
HOURS...BIGGEST FOCUS IS ON SHORT TERM AS LINE OF STORMS MOVES
THROUGH AREA. GENERAL VFR CONDITIONS HAVE BEEN THE RULE OUTSIDE OF
STORMS BUT LINE MOVING THROUGH HAS BROUGHT AT LEAST IFR AT TIMES
WITH LIMITED VISIBILITIES IN HEAVIEST RAIN.

IN ADDITION TO 2-3 HOUR TIME WINDOW OF MOST STORM IMPACT...INCLUDING
LIMITED VISIBILITY AND GUSTY WINDS...VFR CONDITIONS SHOULD RETURN
AFTER THIS COMPLEX MOVES OUT OF THE AREA LATER THIS MORNING. SERIES
OF MID/HIGH LEVEL CLOUDS FOR THE MOST BUT COULD SEE REDEVELOPMENT OF
CONVECTION LATER IN THE DAY OR TONIGHT. HARD TO INCLUDE ANY DETAIL
THIS FAR OUT BUT WILL TRY AND FRAME IN A TIME RANGE WHERE AT LEAST
VICINITY STORMS COULD BE AROUND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...SHEA
LONG TERM....SHEA
AVIATION.....SHEA
Hazardous weather outlook, Jun 21, 2:22 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
322 AM CDT FRI JUN 21 2013

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-221100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
322 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS WILL IMPACT THE AREA EARLY THIS MORNING.
THESE STORMS WILL BRING A HEAVY RAIN RISK...IN ADDITION TO GUSTY
WINDS...A THREAT FOR HAIL AND LIGHTNING. A FEW STORMS COULD PROMPT
SOME WARNINGS...ESPECIALLY NORTH OF INTERSTATE 90.

AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING...
THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS
COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND
OTHER SEVERE WEATHER RISKS.

IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS
DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID
90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN
TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND
OF STORMS GETS CLOSER.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

WIND GUST REPORTS AND RAINFALL MAY BE NEEDED THIS MORNING FROM
AVAILABLE SPOTTERS. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM
TIME TO TIME THROUGH EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-221100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
322 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT THEY SHOULD BE
LIMITED TO BRIEF HEAVY RAIN AND LIGHTNING. THE THREAT FOR WIND GUSTS
AND POSSIBLE SEVERE WEATHER IS EXPECTED TO STAY CLOSER OR NORTH OF
INTERSTATE 90.

AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING...
THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS
COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND
OTHER SEVERE WEATHER RISKS.

IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS
DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID
90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN
TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND
OF STORMS GETS CLOSER.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT
COULD BE NEEDED TONIGHT OR FROM TIME TO TIME THROUGH EARLY NEXT
WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 21, 5:08 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     TSTM WND GST     4 N HOLMEN              44.01N 91.26W
06/21/2013  E50 MPH          LA CROSSE          WI   NWS EMPLOYEE

&&

SHEA
Special weather statement, Jun 21, 5:12 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 AM CDT FRI JUN 21 2013

MNZ088-096-WIZ033-034-041-042-211215-
HOUSTON-JACKSON-LA CROSSE-MONROE-TREMPEALEAU-WINONA-
612 AM CDT FRI JUN 21 2013

AT 608 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
HATFIELD TO BRICE PRAIRIE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
LA CRESCENT...LA CROSSE...WEST SALEM...MILLSTON...BANGOR...SPARTA AND
FORT MC COY.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

JW
Local storm report, Jun 21, 5:13 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     HAIL             1 SW GALESVILLE         44.07N 91.37W
06/21/2013  E0.25 INCH       TREMPEALEAU        WI   PUBLIC

&&

SHEA
Local storm report, Jun 21, 5:16 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HAIL             4 N HOLMEN              44.01N 91.26W
06/21/2013  E0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

SHEA
Local storm report, Jun 21, 5:20 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             TOMAH                   43.99N 90.50W
06/21/2013  E0.88 INCH       MONROE             WI   AMATEUR RADIO

&&

SHEA
Special weather statement, Jun 21, 5:26 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT FRI JUN 21 2013

MNZ088-096-WIZ029-034-041>044-053-211230-
ADAMS-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-VERNON-WINONA-
626 AM CDT FRI JUN 21 2013

AT 623 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CATARACT TO LA CROSSE...TO HOUSTON...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH...DIME SIZE HAIL...AND HEAVY RAIN WILL
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
SPARTA...FORT MC COY...BROWNSVILLE...STODDARD...TOMAH AND COON
VALLEY.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

JW

The radar

The La Crosse radar (KARX), 101 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Grant

When
June 21, 5:26 AM CST to June 22, 5:26 AM CST
Where
Grant County, 5.62 mi S of Muscoda
Reported by
Public
Coordinates
43.100, -90.430

South of Muscoda, 5.4 inches of rain was reported.

Heavy Rain, Crawford

When
June 21, 6:00 AM CST to June 22, 6:00 AM CST
Where
Crawford County, 0.69 mi N of Mt Zion
Reported by
Amateur Radio
Coordinates
43.260, -90.730

In Mt. Zion, 3 inches of rain was reported.

Heavy Rain, Grant

When
June 21, 6:26 AM CST to June 22, 6:26 AM CST
Where
Grant County, 0.69 mi N of Boscobel
Reported by
Park/Forest Service
Coordinates
43.140, -90.700

The mesonet observing equipment in Boscobel measured 7.79 inches of rain.

Heavy Rain, Crawford

When
June 21, 6:26 AM CST to June 22, 6:26 AM CST
Where
Crawford County, 0.5 mi W of Steuben
Reported by
COOP Observer
Coordinates
43.180, -90.860

The COOP observer near Stueben reported 6.47 inches of rain.

Heavy Rain, Crawford

When
June 21, 11:00 PM CST to June 22, 2:53 AM CST
Where
Crawford County, 1.38 mi N of Boydtown
Reported by
COOP Observer
Coordinates
43.140, -90.800

The COOP observer northeast of Wauzeka reported 3.1 inches of rain bringing the total to over 4 inches in the past 24 hours.

Flash Flood, Grant

When
June 22, 2:00 AM CST to 6:30 AM CST
Where
Grant County, 1.17 mi WNW of Boscobel to 1.89 mi NE of Blue River
Cause
Heavy Rain
Property damage
$7.1 million
Reported by
Law Enforcement
Coordinates
43.135, -90.722

Very heavy rain produced flash flooding across the northeast part of Grant County. |In Boscobel, numerous houses became surrounded by water with evacuations needed, most streets were flooded and cars were under water. 650 homes were impacted by the flood waters with two dozen families displaced. County Roads M and S near Boscobel were impassable due to high water and several other county roads between Blue River and Fennimore were covered with water and impassable. Portions of County Road C southwest of Woodman were under water. The flooding washed out sections of State Highway 133 outside of Woodman and Blue River. Debris was washed down Glass Hollow and Dry Hollow Creeks where it became lodged across railroad bridges in Bagley producing flooding in the town. The railroad tracks through Woodman were washed out. Flooding debris blocked some roads around Patch Grove. 54 canoeists had to be rescued from the Wisconsin River because of rising water.

Hail, Grant

When
June 22, 2:43 AM CST
Where
Grant County, 0.69 mi N of Boscobel
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.140, -90.700

Flash Flood, Crawford

When
June 22, 3:54 AM CST to 9:30 AM CST
Where
Crawford County, 3.91 mi SE of Mt Zion to 5.23 mi SW of Lynxville
Cause
Heavy Rain
Property damage
$4.3 million
Reported by
Law Enforcement
Coordinates
43.213, -90.671

Locally heavy rain produced flash flooding across portions of Crawford County. Water covered roads in the Steuben area. Mudslides occurred that closed U.S. Highway 61 and State Highway 60 in the southeast part of the county. Other mudslides closed State Highway 35 between Lynxville and Prairie du Chien. Numerous streets and basements were flooded in Prairie du Chien. Homes and businesses were evacuated in Gays Mills and Stueben ahead of the expected flooding along the Kickapoo River.

Lightning, La Crosse

When
June 22, 5:00 AM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Property damage
$10,000
Reported by
Public
Coordinates
43.960, -91.260

A house in Holmen was struck by lightning. The electrical box, some windows and the roof were damaged.

Flash Flood, Richland

When
June 22, 8:16 AM CST to 9:30 AM CST
Where
Richland County, 1.34 mi SW of Travera to 0.42 mi SW of Westport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.264, -90.665

Locally heavy rain produced flash flooding across mainly the far southwest part of Richland County. Knapp Creek and numerous other small streams were out of their banks with County Road F flooded south of Excelsior.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457760, 457761, 457763, 457764, 457762, 457020, 457022, 457556, 457558, 457657.